Alert archive / Kansas / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 409, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at Aug 29, 2008, 3:24 AM CDT for Neosho County, Kansas. It was in force for 36 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 29, 2008, 3:24 AM CDT (08:24 UTC)
- Expired
- Aug 29, 2008, 4:00 AM CDT
- In force
- 36 min
- Issued by
- NWS Wichita, KS
- Area
- Storm-based polygon
County Neosho County, KS
The radar
The Tulsa radar (KINX), 159 km from the middle of the area, began a volume at 08:26 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 29, 3:55 AM CDT | HAIL 0.88 | 2 Nw Galesburg, KS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Springfield, MO (KSGF), launched 00:00Z, 8.4 hours before the alert went out and 155 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3067 J/kg
- Mixed-layer CIN
- -8 J/kg
- Mixed-layer LCL
- 1463 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- 9 m²/s²
- 0-3 km storm-relative helicity
- 46 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KICT 290824
SVRICT
KSC133-290900-
/O.NEW.KICT.SV.W.0409.080829T0824Z-080829T0900Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
324 AM CDT FRI AUG 29 2008
THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NEOSHO COUNTY IN SOUTHEAST KANSAS.
* UNTIL 400 AM CDT.
* AT 322 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
TRACKING SEVERE THUNDERSTORMS CAPABLE OF PRODUCING UP TO QUARTER
SIZE HAIL...AND DAMAGING WINDS UP TO 60 MPH. THESE STORMS WERE
LOCATED ALONG A LINE EXTENDING FROM 6 MILES EAST OF CHANUTE TO
THAYER...AND MOVING EAST AT 7 MPH.
* LOCATIONS WITHIN THE WARNING INCLUDE...
CHANUTE...EARLTON...ERIE...GALESBURG...THAYER...SOUTH MOUND.
SAFETY INFORMATION FOR THIS WARNING FOLLOWS:
SEEK A STURDY SHELTER AND STAY AWAY FROM WINDOWS. AVOID USING THE
TELEPHONE OR OTHER ELECTRICAL EQUIPMENT...WHILE LIGHTNING IS IN THE
AREA. VERY HEAVY RAINFALL IS ALSO POSSIBLE. DO NOT DRIVE INTO AREAS
WHERE WATER COVERS THE ROAD. FREQUENT AND DEADLY CLOUD TO GROUND
LIGHTNING CAN ALSO BE EXPECTED.
LAT...LON 3738 9552 3773 9547 3773 9523 3772 9522
3772 9520 3772 9519 3738 9521
TIME...MOT...LOC 0824Z 286DEG 6KT 3769 9535 3746 9542
$$
DARMOFAL1 follow-up statement
000
WWUS53 KICT 290840
SVSICT
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
340 AM CDT FRI AUG 29 2008
KSC133-290900-
/O.CON.KICT.SV.W.0409.000000T0000Z-080829T0900Z/
NEOSHO KS-
339 AM CDT FRI AUG 29 2008
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NEOSHO COUNTY
UNTIL 400 AM CDT...
AT 335 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS CONTINUED TO
TRACK A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING UP TO
QUARTER SIZE HAIL. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING
FROM 9 MILES EAST OF CHANUTE TO 3 MILES WEST OF GALESBURG...MOVING
EAST AT 7 MPH.
SEVERE THUNDERSTORMS WILL BE...
NEAR GALESBURG BY 350 AM CDT.
NEAR ERIE BY 400 AM CDT.
IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR
LARGE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE
SHOULD MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG BUILDING BUT
AWAY FROM WINDOWS.
LAT...LON 3738 9552 3773 9547 3773 9523 3772 9522
3772 9520 3772 9519 3738 9521
TIME...MOT...LOC 0839Z 286DEG 6KT 3769 9529 3747 9539
$$
DARMOFALWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 29, 2:37 AM CDT, 47 minutes earlier.
Area forecast discussion, Aug 29, 2:37 AM CDT, 47 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 237 AM CDT FRI AUG 29 2008 .DISCUSSION... MAIN FORECAST CONCERNS WILL DEAL WITH LINGERING PRECIPITATION FOR TODAY...FOLLOWED BY CHANCES AGAIN ON SATURDAY AND NEXT WEEK. TDY-TONIGHT LINGERING SHOWERS AND THUNDERSTORMS WILL AFFECT SOUTHERN KANSAS THIS MORNING AS WEAK ISENTROPIC LIFT PERSISTS. MEANWHILE...THE FRONTAL BOUNDARY WILL CONTINUE TO PUSH SOUTHWARD ACROSS KANSAS AND STALL OUT ACROSS OKLAHOMA TODAY. THUNDERSTORMS SHOULD REDEVELOP ALONG THE FRONT LATER THIS AFTERNOON BUT SHOULD BE MAINLY SOUTH OF THE BORDER. SAT-SUN COOLER MID-LEVEL TEMPS AND STRONG DAYTIME HEATING ON SATURDAY SHOULD LEAD TO AN UNCAPPED ENVIRONMENT ACROSS SOUTHERN KANSAS...AND A WEAK UPPER LEVEL WAVE COULD BE ENOUGH TO DISTURB THE ENVIRONMENT FOR WIDELY SCATTERED ACTIVITY. TEMPS SHOULD WARM UP A BIT ON SUNDAY AS THE WARM FRONT KEEPS ON MOVING FURTHER NORTH WITH DRY WEATHER EXPECTED. EXTENDED: MON-THU WARM AND HUMID CONDITIONS LOOK TO PREVAIL FOR MONDAY AND TUESDAY BEFORE NEXT FRONTAL BOUNDARY AND COOLER WEATHER AFFECTS KANSAS BY MID-WEEK. WE HAVE SLOWED DOWN THE TIMING OF THE FRONTAL BOUNDARY FOR TUESDAY...AS HURRICANE GUSTAV COULD HAVE A SLOWING DOWN EFFECT FOR WEATHER SYSTEMS ACROSS THE CENTRAL PLAINS. PRECIPITATION CHANCES LOOK DECENT FOR TUESDAY NIGHT INTO WEDNESDAY AS A COLD FRONT MOVES INTO JUICY GULF MOISTURE RESIDING OVER THE AREA. JAKUB .AVIATION...06Z TAFS: KRSL/KSLN/KHUT/KICT/KCNU COLD FRONTAL BOUNDARY CONTINUES TO MAKE SLOW PROGRESS ACROSS SOUTHERN KS AT THIS TIME...WITH THE SLOWEST PROGRESS BEING MADE OVER SOUTHEASTERN KS. SOME ELEVATED CONVECTION CONTINUES TO DEVELOP JUST TO THE NORTH OF THIS BOUNDARY GENERALLY TO THE NORTHWEST OF KCNU. EXPECT THIS CONVECTION TO SLOWLY DRIFT SOUTHEAST AS THE OVERNIGHT PROGRESSES....SO WILL KEEP A VCTS GROUP IN KCNU TAF FOR NOW. THE REST OF THE TAF SITES WILL SEE A RETURN TO VFR CONDITIONS OVERNIGHT INTO FRI AS NORTHERLY WINDS SETTLE INTO THE AREA AFTER THE FRONTAL PASSAGE. FRONTAL BOUNDARY COULD STILL LINGER OVER SOUTHEAST KS FOR THE AFTERNOON ON FRI. NOT TOO SURE WE WILL SEE ANY CONVECTION IN AND NEAR THE KCNU TAF SITE...SO WILL ONLY GO WITH A CB CLOUD DECK FOR NOW. KETCHAM && .PRELIMINARY POINT TEMPS/POPS... WICHITA-KICT 89 65 87 68 / 10 10 10 10 HUTCHINSON 88 65 87 67 / 10 10 10 10 NEWTON 88 65 87 67 / 10 10 10 10 ELDORADO 88 65 87 67 / 10 10 10 10 WINFIELD-KWLD 90 67 87 68 / 20 10 20 20 RUSSELL 87 63 87 64 / 10 10 10 10 GREAT BEND 87 65 87 66 / 10 10 20 20 SALINA 88 64 87 67 / 10 10 10 10 MCPHERSON 88 65 87 67 / 10 10 10 10 COFFEYVILLE 88 66 88 67 / 30 10 10 10 CHANUTE 88 63 87 66 / 20 10 10 10 IOLA 88 62 87 66 / 20 10 10 10 PARSONS-KPPF 88 65 88 67 / 30 10 10 10 && .ICT WATCHES/WARNINGS/ADVISORIES... NONE. &&
Hazardous weather outlook, Aug 28, 9:25 PM CDT, 5 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE WICHITA KS 925 PM CDT THU AUG 28 2008 KSZ032-033-047>053-067>072-082-083-091>096-098>100-292200- RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE- RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER- SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE- 925 PM CDT THU AUG 28 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS... SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS. .DAY ONE...OVERNIGHT A COLD FRONT WILL CONTINUE TO TRAVERSE THE SOUTHERN HALF OF KANSAS OVERNIGHT. THIS FRONT MAY TRIGGER A FEW STRONG STORMS LATE TONIGHT ...GENERALY SOUTHEAST OF THE KANSAS TURNPIKE IN THE FLINT HILLS. THE MAIN THREATS FROM THE MOST INTENSE STORM WILL BE LOCALLY HEAVY RAIN AND WIND GUSTS TO 50 MPH AS THE STORMS COLLAPSE. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY A FEW THUNDERSTORMS MAY LINGER OVER AREAS NEAR THE KANSAS AND OKLAHOMA BORDER ON FRIDAY AFTERNOON AND EVENING. THESE COULD BE STRONG WITH DAMAGING WINDS AND LOCALLY HEAVY RAIN. WIDELY SCATTERED THUNDERSTORMS ARE POSSIBLE SUNDAY WEST OF A LINE FROM SALINA TO HUTCHINSON TO HARPER. THESE ARE NOT EXPECTED TO BE STRONG OR SEVERE. THUNDERSTORMS COULD DEVELOP ON TUESDAY...WITH BETTER CHANCES STARTING ON WEDNESDAY AS A FRONT AND TROPICAL MOISTURE MOVE INTO THE AREA. STRONG STORMS AND LOCALLY HEAVY RAIN WILL BE POSSIBLE. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED OVERNIGHT. && FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP HOWERTON/KETCHAM
In the hours before
Special weather statement, Aug 28, 9:45 PM CDT, 5 hours 39 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 945 PM CDT THU AUG 28 2008 KSZ072-290330- ALLEN- 945 PM CDT THU AUG 28 2008 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ALERT FOR ALLEN COUNTY... AT 940 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM NEAR COLONY...OR 10 MILES NORTHEAST OF IOLA... AND MOVING SOUTHEAST AT 17 MPH. DIME SIZE HAIL...AND WINDS TO 55 MPH WILL BE POSSIBLE WITH THIS STORM. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. KLEINSASSER
Special weather statement, Aug 29, 1:02 AM CDT, 2 hours 22 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 102 AM CDT FRI AUG 29 2008 KSZ095-096-290630- NEOSHO-WILSON- 102 AM CDT FRI AUG 29 2008 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ALERT FOR NEOSHO AND WILSON COUNTIES... AT 1258 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM 7 MILES WEST OF CHANUTE...AND MOVING EAST AT 18 MPH. DIME SIZE HAIL IS POSSIBLE WITH THIS STORM ALONG WITH LOCALLY HEAVY DOWNPOURS OF RAIN. THESE STORMS ARE NOT EXPECTED TO BECOME SEVERE. DARMOFAL
Local storm report, Aug 29, 1:57 AM CDT, 1 hour 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
157 AM CDT FRI AUG 29 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0148 AM HAIL CHANUTE 37.67N 95.46W
08/29/2008 M0.75 INCH NEOSHO KS LAW ENFORCEMENT
&&
KEDSpecial weather statement, Aug 29, 2:37 AM CDT, 47 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 237 AM CDT FRI AUG 29 2008 KSZ072-096-290800- ALLEN-NEOSHO- 237 AM CDT FRI AUG 29 2008 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ALERT FOR ALLEN AND NEOSHO COUNTIES... AT 235 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM 7 MILES EAST OF CHANUTE...AND MOVING EAST AT 16 MPH. DIME SIZE HAIL...AND WINDS TO 50 MPH ARE POSSIBLE WITH THIS STORM ALONG WITH LOCALLY HEAVY DOWNPOURS OF RAIN. DARMOFAL
Special weather statement, Aug 29, 2:54 AM CDT, 30 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 254 AM CDT FRI AUG 29 2008 KSZ096-290830- NEOSHO- 254 AM CDT FRI AUG 29 2008 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ALERT FOR NEOSHO COUNTY... AT 252 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM JUST EAST OF CHANUTE TO JUST NORTH OF THAYER...AND MOVING EAST AT 15 MPH. DIME SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THESE STORMS ALONG WITH VERY HEAVY RAINFALL. DARMOFAL
The office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 29, 1:26 AM CDT | Severe Thunderstorm Warning | ICT | Neosho, Wilson | 38 min |
| Aug 29, 3:06 AM CDT | Areal Flood Warning | ICT | Neosho | 6 hr |
| Aug 29, 4:00 AM CDT | Severe Thunderstorm Warning | ICT | Neosho, Wilson | 27 min |
| Aug 29, 5:13 AM CDT | Flash Flood Warning | ICT | Neosho | 4 hr |
| Aug 29, 6:11 AM CDT | Areal Flood Warning | ICT | Elk, Wilson | 4 hr |
| Aug 29, 9:03 AM CDT | Areal Flood Warning | ICT | Neosho | 3 hr |
Nearby
Severe Thunderstorm Warnings in Kansas, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.